(See also general discussion of hypoglycemia.)
Neonatal hypoglycemia may be transient or persistent.
Causes of transient hypoglycemia are
Deficiency of glycogen stores at birth is common among preterm infants who have a very low birth weight, infants who are small for gestational age because of placental insufficiency, and infants who have perinatal asphyxia. Anaerobic glycolysis consumes glycogen stores in these infants, and hypoglycemia may develop at any time in the first few hours or days, especially if there is a prolonged interval between feedings or if nutritional intake is poor. A sustained input of exogenous glucose is therefore important to prevent hypoglycemia.
Hyperinsulinism most often occurs in infants of diabetic mothers and is inversely related to the degree of maternal diabetic control. When a mother has diabetes, her fetus is exposed to increased levels of glucose because of the elevated maternal blood glucose levels. The fetus responds by producing increased levels of insulin. When the umbilical cord is cut, the infusion of glucose to the neonate ceases, and it may take hours or even days for the neonate to decrease its insulin production. Hyperinsulinism also commonly occurs in physiologically stressed infants who are small for gestational age. In both cases, the hyperinsulinism is transient.
Hypoglycemia may also occur if an IV infusion of dextrose is abruptly interrupted. Finally, hypoglycemia can be due to malposition of an umbilical catheter or sepsis.
Causes of persistent hypoglycemia include
Although most hyperinsulinism is transient, less common and longer lasting causes include congenital hyperinsulinism (genetic conditions transmitted in both autosomal dominant and recessive fashion), severe erythroblastosis fetalis, and Beckwith-Wiedemann syndrome (in which islet cell hyperplasia accompanies features of macroglossia and umbilical hernia). Hyperinsulinemia characteristically results in a rapid fall in serum glucose in the first 1 to 2 hours after birth when the continuous supply of glucose from the placenta is interrupted.
Blood glucose levels are dependent on multiple interacting factors. Although insulin is the primary factor, glucose levels are also dependent on growth hormone, cortisol, and thyroid hormone levels. Any condition that interferes with the appropriate secretion of these hormones can lead to hypoglycemia.
Many infants remain asymptomatic. Prolonged or severe hypoglycemia causes both adrenergic and neuroglycopenic signs. Adrenergic signs include diaphoresis, tachycardia, lethargy or weakness, and shakiness. Neuroglycopenic signs include seizure, coma, cyanotic episodes, apnea, bradycardia or respiratory distress, and hypothermia. Listlessness, poor feeding, hypotonia, and tachypnea may occur.
All signs are nonspecific and also occur in neonates who have asphyxia, sepsis or hypocalcemia, or opioid withdrawal. Therefore, at-risk neonates with or without these signs require an immediate bedside blood glucose check from a capillary sample. Abnormally low levels are confirmed by a venous sample.
Most high-risk neonates are treated preventively. For example, infants of diabetic women who have been using insulin are often started at birth on a 10% D/W infusion IV or given oral glucose, as are those who are sick, are extremely premature, or have respiratory distress. Other at-risk neonates who are not sick should be started on early, frequent formula feedings to provide carbohydrates.
Any neonate whose glucose falls to ≤ 50 mg/dL (≤ 2.75 mmol/L) should begin prompt treatment with enteral feeding or with an IV infusion of up to 12.5% D/W, 2 mL/kg over 10 minutes; higher concentrations of dextrose can be infused if necessary through a central catheter. The infusion should then continue at a rate that provides 4 to 8 mg/kg/minute of glucose (ie, 10% D/W at about 2.5 to 5 mL/kg/hour). Serum glucose levels must be monitored to guide adjustments in the infusion rate. Once the neonate’s condition has improved, enteral feedings can gradually replace the IV infusion while the glucose concentration continues to be monitored. IV dextrose infusion should always be tapered, because sudden discontinuation can cause hypoglycemia.
If starting an IV infusion promptly in a hypoglycemic neonate is difficult, glucagon 100 to 300 mcg/kg IM (maximum, 1 mg) usually raises the serum glucose rapidly, an effect that lasts 2 to 3 hours, except in neonates with depleted glycogen stores. Hypoglycemia refractory to high rates of glucose infusion may be treated with hydrocortisone 12.5 mg/m2 every 6 hours. If hypoglycemia is refractory to treatment, other causes (eg, sepsis) and possibly an endocrine evaluation for persistent hyperinsulinism and disorders of defective gluconeogenesis or glycogenolysis should be considered.
Small and/or premature infants often have low glycogen stores and become hypoglycemic unless they are fed early and often.
Infants of diabetic mothers have hyperinsulinemia caused by high maternal glucose levels; they may develop transient hypoglycemia after birth, when maternal glucose is withdrawn.
Signs include diaphoresis, tachycardia, lethargy, poor feeding, hypothermia, seizures, and coma.
Give preventive treatment (using oral or IV glucose) to infants of diabetic mothers, extremely premature infants, and infants with respiratory distress.
If glucose falls to ≤ 50 mg/dL (≤ 2.75 mmol/L), promptly give enteral feeding or an IV infusion of 10% to 12.5% D/W, 2 mL/kg over 10 minutes; follow this bolus with supplemental IV or enteral glucose and closely monitor glucose levels.
Drugs Mentioned In This Article
|Drug Name||Select Trade|
|No US brand name|